Utah, 2018

Heavy Snow in Utah, February 22 to 23, 2018

February 22 to 23, 2018 · NWS SLC · 2 events in 2 counties and zones

Another potent winter storm entered the state on February 22, bringing snow to both mountain and valley locations. The most significant snow totals were recorded over northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another potent winter storm entered the state on February 22, bringing snow to both mountain and valley locations. The most significant snow totals were recorded over northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 22, 10:14 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 22, 10:14 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1014 AM MST Thu Feb 22 2018

.SYNOPSIS...An active cold weather pattern will prevail through
the next several days as a series of weather systems move through
the region.

&&

.DISCUSSION...A complex storm system with several lobes of energy
is developing across the Great Basin and northern California this
morning. The first, albeit weak, is along the Nevada/Utah border
and moving northeast. Weak lift is occurring ahead of it under a
diffluent flow aloft. The favored locations under southwest flow
aloft, such as Price and portions of the Wasatch Mountains and
Wasatch Plateau, have already been seeing some light snow this
morning and this should increase some as the day progresses. Have
updated the morning forecast to include this light snow as well
as increased the PoPs for the southern and central mountains for
this afternoon as a second lobe of energy crosses that region of
the CWA.

The maximum temperatures were tweaked some in several places due
to the cloud cover and expected snow. These include the Price area
where the cold air should remain in place with weak over running
all day. The other areas of concern were the GSL desert and the
CAche Valley where cold air will be trapped under a prevailing
cloud cover today. Lowered temps here by a few degrees.

&&

.AVIATION...VFR conditions are expected at the SLC terminal
throughout the day with gradually lowering ceilings. The cigs are
expected to remain above 6000 feet AGL through about 00Z, but there
is a 30 percent chance lower cigs will come in earlier than
anticipated. Southerly winds are expected to persist throughout the
day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 22, 4:22 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
422 AM MST Thu Feb 22 2018

UTZ001>016-019>021-517-518-WYZ021-231200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
422 AM MST Thu Feb 22 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The next in a series of cold weather systems to impact the outlook
area will bring snow to the higher terrain this afternoon, as well
as the valleys of central and southern Utah this evening into
tonight. Snow is also expected to develop later tonight across the
northern valleys.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will continue into the morning hours Friday across primarily
northern and central Utah, and will likely impact the morning
commute along the Wasatch Front. This snow is expected to taper
off during the afternoon.

A series of weather systems will continue to cross the region
through the outlook period. Another fast moving system will
bring a chance of snow to mainly northern and central portions of
the outlook area late Saturday afternoon through Saturday night.
An additional system is expected Monday night into Tuesday
bringing yet another chance of snowfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Salt Lake and Tooele Valleys

When
February 22, 12:00 PM MST to February 23, 5:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Trained Spotter

West Valley City and Tooele received 9 inches of snow.

Heavy Snow, Wasatch Mountains I-80 North

When
February 22, 12:00 PM MST to February 23, 5:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Resort received 21 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739094, 739095.